Pennsylvania, 2015

Damaging Winds in Pennsylvania, July 9, 2015

July 9, 2015 · NWS PBZ · 9 events in 4 counties and zones

A Surface low pressure system, supported by a strong shortwave aloft, moved from the upper Midwest toward Pennsylvania by the afternoon on the 9th. Breaks in the cloud cover ahead of the associated cold front allowed for the region to destabilize, supporting the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A Surface low pressure system, supported by a strong shortwave aloft, moved from the upper Midwest toward Pennsylvania by the afternoon on the 9th. Breaks in the cloud cover ahead of the associated cold front allowed for the region to destabilize, supporting the development of showers and thunderstorms. Some of these storms became severe and a small bowing line developed, which brought down trees across southwestern Pennsylvania and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 11:40 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 9, 11:40 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT THU JUL 9 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE AREA TODAY...PROVIDING WIDESPREAD
SHOWERS AND POSSIBLY THUNDERSTORMS. DRY WEATHER RETURNS ON FRIDAY
WITH HIGH PRESSURE.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
LOW PRESSURE SYSTEM CONTINUES TO APPROACH THE REGION WITH AN
ADVANCING SHORTWAVE ALOFT. STRATUS FROM THIS MORNING ACROSS MOST
AREAS FROM PIT AND SOUTH HAS DISSIPATED AND HAS ALLOWED FOR THE
LOW LEVELS TO BEGIN MIXING OUT. SUBSTANTIAL DEEP SHEAR...RICH
MOISTURE FIELD...AND DESTABILIZATION IN THE AFTERNOON IS EXPECTED
TO SUPPORT ORGANIZED THUNDERSTORMS MOSTLY FROM PIT AND SOUTH.
THUS...SPC HAS EXPANDED THE SLIGHT RISK FOR SEVERE WEATHER IN
THAT REGION. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT AND
LOCALIZED FLOODING DUE TO POSSIBLE TRAINING CELLS - AND RECENT
RAINFALL - IS ALSO POSSIBLE IF A CONVECTIVE LINE BECOMES MORE
ORIENTED TO THE APPROACHING COLD FRONT.

THE FRONTAL PASSAGE WILL CAUSE DEW POINTS TO DROP TO MORE
COMFORTABLE LEVELS BY LATE TONIGHT AND HIGH PRESSURE BEGINS TO
DEVELOP FROM THE WEST TO HELP DIMINISH POPS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
HIGH PRESSURE WILL BE IN PLACE AMID MOSTLY ZONAL FLOW. THIS
PATTERN WILL PERSIST LONG ENOUGH TO KEEP FRIDAY AND THE MAJORITY
OF THE WEEKEND DRY. A LITTLE MORE SUNSHINE WILL BE APPARENT IN
THE PERIOD AS A RESULT OF HIGH PRESSURE. TEMPERATURES AND DEW
POINTS WILL BE NEAR AVERAGE AND PROVIDE COMFORTABLE CONDITIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
VERY LITTLE CHANGE TO PREVIOUS FORECAST AS FRONTAL BOUNDARY WILL
WAVER ACROSS THE REGION THROUGH THE PERIOD...WITH HARD TO TIME
SHORTWAVES MOVING EAST IN GENERALLY ZONAL FLOW.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS EXPECTED THIS AFTERNOON...ESPECIALLY FROM KPIT SOUTH
WHERE MORE ORGANIZED STORMS ARE LIKELY DUE TO INCREASED
INSTABILITY. WINDS ABOVE THE SURFACE WILL RANGE BETWEEN 45 AND
45KTS ON AVERAGE BUT WITH SFC WINDS GUSTING BETWEEN 25 AND 30KTS
LLWS WAS NOT INCLUDED IN THE TAFS. THAT BEING SAID...THERE WILL
INEVITABLE BE LULLS IN SURFACE SPEEDS AND DURING THOSE TIMES LLWS
WILL LIKELY BE ENCOUNTERED. WS015 24035KT.

WINDS WILL BECOME WEST TO NORTHWEST THIS EVENING.

.OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL IMPROVE CONDITIONS THURSDAY NIGHT WITH GENERAL
VFR EXPECTED INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 9, 10:10 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT THU JUL 9 2015

MDZ001-OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-
021>023-041-101515-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1110 AM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH WIND DAMAGE BEING
THE PRIMARY THREAT. LOCALIZED FLOODING IS POSSIBLE WITH TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-101515-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-HANCOCK-
1110 AM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED FLOODING IS POSSIBLE WITH TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 73 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 9, 12:44 PM EST
Where
Greene County, Carmichaels
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.900, -79.980

Local 911 center reported trees down on Township Road in Cumberland Township.

Thunderstorm Wind, Fayette

When
July 9, 12:54 PM EST
Where
Fayette County, 1.48 mi SSW of Ralph
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Department of Highways
Coordinates
39.900, -79.890

Department of highways reported trees down.

Thunderstorm Wind, Jefferson

When
July 9, 12:55 PM EST
Where
Jefferson County, 0.63 mi SE of Punxsutawney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.944, -78.961

Local 911 center reported a tree down at the intersection of Greenwood Ave and Mahoning Street.

Thunderstorm Wind, Fayette

When
July 9, 1:20 PM EST
Where
Fayette County, 0.69 mi N of Ferguson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.960, -79.630

Local 911 reported a large tree down blocking Pechin Road.

Thunderstorm Wind, Fayette

When
July 9, 1:21 PM EST
Where
Fayette County, 0.87 mi NW of Farmington Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.810, -79.560

Department of highways reported trees down.

Thunderstorm Wind, Westmoreland

When
July 9, 1:21 PM EST
Where
Westmoreland County, 2.07 mi S of Millbank
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
40.240, -79.270

Department of highways reported trees down.

Thunderstorm Wind, Fayette

When
July 9, 1:23 PM EST
Where
Fayette County, 0.53 mi E of Rogerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.980, -79.620

Department of highways reported trees down.

Thunderstorm Wind, Fayette

When
July 9, 1:28 PM EST
Where
Fayette County, 1.06 mi E of Normalville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Department of Highways
Coordinates
40.000, -79.450

Department of highways reported a tree down near routes 201 and 381.

Thunderstorm Wind, Jefferson

When
July 9, 3:10 PM EST
Where
Jefferson County, 1.71 mi WNW of Lindsey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.940, -79.030

Local 911 center reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594602, 594605, 594601, 594600, 594606, 594608, 594607, 594604, 594603.